Is Blindness induced by fillers?
At this period, the stream of injected fillers or Hyaluronic acid is passing through the curve in almost every category in beauty, especially skin. What is the cause of this will be revealed in the next paragraph.This substance has been in existence for about 30 years, since the original brand called “Zyderm”. Because the brand was a type of collagen that was extracted from cows, the effects were that there were severe allergic reactions and they weren’t popular as they should have been. Later, the synthetic compound that are close to the nature of our skin were then developed. This compound was called Hyaluronic acid. The allergic reactions were little so it became popular in a short time. For those who want to spray down their cheeks, get a face lift without surgery, or even reduce fine lines and wrinkles but fear of getting lasers, these fillers will help solve your problems. But we should find out all the information about where to get help carefully or else you might regret it later on. The reason is that nowadays people are revealing information widely, especially in the online world. Anyone can look up, imitate, and even inject it themselves at home. There are many doctors (specifically medical doctors because even normal people are illegally injecting) capable of doing this correct procedure and free from the complication. The common side effect of injecting filler nowadays include swollen, red or green blotches at the injected area(1). There may sometimes be itchy feeling like a lump under your skin. These effects are resulted from injecting too shallow and not massaging so that the substance can spread. Another side effect is pain that comes immediately after injection. You need to be aware that the fillers may enter the blood vessels, a blood clot may occur, and eventually causes necrosis. Because this material is mostly injected in the face, nose, and around the eyes. The blood vessels that access this section will connect with the arteries that feed the retina. So there might come an event when after you inject this substance, it can make you blind in 2 hours. The truth is that there have been some reports about the blindness (2) in Thailand and in other countries. These reports have made the medical skin industry be more aware and they make the future studies on this topic . Anyway, this original substance has received permission by the Food and Drug Administration in Thailand and America(3) already. People who inject them are doctors, but drugs are drugs and they're not candy. Drugs have undesirable effects. That is why we should always keep in mind that every time we get a treatment, it will always be risky. Even if you get the injection with a professional, there may be a chance of harming adverse effects. A lot of people when they hear of this rumor, they will think, so I'll just go and inject my own fat instead because they think it's safer. The truth is that after fat is injected, there were also reports on people being blind in other countries as well.(4,5)
Ten years ago, cosmetics dermatology was completely different from nowadays. This subject has always been paired with money. That's why many people don't teach their older generations of students. But nowadays, many doctors are glad and eager to teach their students. I think we should find out more knowledge to this situation. We should prevent the worst situation so that our society will be a better place to live in.
สนใจติดต่อ โทร.089-783-9197 026644360 หรือ ที่ รพ.แม่ฟ้าหลวง (คุณน้อย) 38/11-13 อาคารอโศกเพลส ถนนอโศก สุขุมวิท 21 แขวงคลองเตยเหนือ เขตวัฒนา กทม.
1. bachmann f, erdmann r, hartmann v et al. the spectrum
of adverse reactions after treatment with injectable fillers
in the glabellar region: results from the injectable filler
safety study. dermatol surg 2009; 35: 1629–34.
2.silva mt, curi al. blindness and total ophthalmoplegia
after aesthetic polymethylmethacrylate injection: case
report. arq neuropsiquiatr 2004; 62: 873–4.
3. brody hj. use of hyaluronidase in the treatment of granulomatous
hyaluronic acid reactions or unwanted hyaluronic
acid misplacement. dermatol surg 2005; 31:
4.a case of ophthalmic artery obstruction
following autologous fat injection in the glabellar
area . nippon ganka gakkai zasshi
2007; 111: 22-5.
injection for soft tissue augmentation in the face:
a safe procedure? aesthetic plast surg 1998; 22: